Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 41, NWS Jackson, KY

May 30, 2004Knott County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 30, 2004, 1:48 PM EDT for Knott County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 1:48 PM EDT (17:48 UTC)
Expired
May 30, 2004, 4:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Knott County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 301748
FFWJKL
KYC119-302045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOTT COUNTY IN KENTUCKY.

* UNTIL 445 PM EDT.

* AT 140 PM EDT...WEATHER SERVICE DOPPLER RADAR ESTIMATES OF 
RAINFALL TOTALS ESTIMATED IN EXCESS OF AN INCH AND THREE QUARTERS 
HAS FALLEN IN THE PAST HOUR IN ASSOCIATION WITH STORMS TRAVERSING 
THE AREA FROM NORTHWEST TO SOUTHEAST.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3724 8309 3744 8313 3752 8309 3746 8284
          3740 8284 3742 8277 3733 8277 3728 8271
          3727 8284 3723 8289 3719 8298

$$

PIEPER
1 follow-up statement
000 
WGUS73 KJKL 301902
FFSJKL
KYC025-119-193-302015-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
247 PM EDT SUN MAY 30 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

*  BREATHITT COUNTY UNTIL 415 PM EDT.
*  KNOTT COUNTY UNTIL 430 PM EDT.
*  PERRY COUNTY UNTIL 445 PM EDT.

AROUND 130 PM MULTIPLE ROADS WERE REPORTED HAVING WATER FLOWING 
OVER THEM IN BREATHITT AND PERRY COUNTIES.  SCATTERED THUNDERSTORMS 
WITH POTENTIALLY HEAVY RAIN WILL STILL BE IN THE VICINITY THIS 
AFTERNOON.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH 
FLOODING

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3767 8330 3758 8360 3731 8350 3724 8329
          3702 8314 3718 8301 3731 8271

$$

OUDEMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:28 AM EDT, 7 hours 20 minutes earlier.

Area forecast discussion, May 30, 6:28 AM EDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
628 AM EDT SUN MAY 30 2004

.DISCUSSION...

CURRENTLY HAVE WARM FRONT LIFTING ACROSS THE NORTHERN HALF OF THE
CWA. MCC FORMED ALONG THE FRONT AND HAS EXPANDED IN COVERAGE TOWARDS
EASTERN KENTUCKY DURING THE OVERNIGHT. WHILE IR SAT SHOWS CLOUD TOPS
HAVE BEEN WARMING OVER THE PAST FEW SCANS...WILL HAVE TO WATCH OUT
FOR TRAINING CELLS. SOME OF THE STRONGER ONES HAVE BEEN PUTTING DOWN
RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. IN CONJUNCTION
WITH WARM FRONT...A S/W IS LIFTING OUT OF THE TENN VALLEY THIS
MORNING. ANOTHER COMPLEX HAS DEVELOPED IN SOUTHERN TENN...BUT IS
SLIDING MORE EAST. ADDITIONAL SCATTERED SHOWERS AND STORMS ARE
FIRING IN WARM SECTOR AIRMASS IN RESPONSE TO S/W. EXPECT THE
ACTIVITY TO DIE DOWN IN THE AFTERNOON AS FORCING MECHANISMS RELAX.
MODELS HAVE TRENDED FRONTAL BOUNDARY SLOWER TONIGHT...AND HAVE KEPT
BEST POPS FOR MOST OF THE AREA UNTIL AFTER MIDNIGHT. SEVERE THREAT
STILL LOOKS POSSIBLE...HOWEVER WITH SLOWER TIMING...LINE OF STORMS
WILL HAVE TO PUSH A LONG WAY AND MAINTAIN. WITH LOTS OF CLOUD COVER
OUT THERE...INSTABILITY WILL BE A LIMITING FACTOR. FORECAST
SOUNDINGS ARE COMING IN MORE WET ADIABATIC. STILL HEALTHY WIND
PROFILE COULD MAKE UP FOR THIS. IT APPEARS THAT DAMAGING WIND WOULD
BE THE STRONGER THREAT...ESPECIALLY WITH WETBULBS OF 13K ADVERTISED
BY FORECAST SOUNDINGS...WHICH WOULD REQUIRE QUITE A TALL CORE FROM A
STORM. VEERING PROFILE AND PROGGED 0-3 KM HELICITIES IN THE 200-250
RANGE THROUGH MONDAY MORNING MAKE ISOLATED TORNADOES A CONTINUED
POSSIBILITY. WITH LESS OF A THREAT PREDICTED BY SPC...HAVE CONTINUED
WITH STRONG STORM WORDING IN THE ZONES AND SAVED THE SEVERE DETAILS
FOR THE HWO. FLASH FLOODING STILL LOOKS LIKE A CONCERN WITH SOME
TRAINING CELLS. GFS CONTINUES TO SHOW A BULLSEYE OF UPPER LEVEL
DIVERGENCE AND CORRESPONDINGLY PRODUCES HIGHLY ELEVATED AMOUNTS OF
QPF. LIKE THE TAKE ON THE ETA BETTER...AS SOME DIGGING INTO THE GFS
MID AND UPPER LEVEL PATTERN REVEALS SOME QUESTIONABLE OUTCOMES.
FRONT PUSHES THROUGH MONDAY...HOWEVER WITH AFOREMENTIONED SLOWER
TIMING...MADE SOME POP ADJUSTMENTS...HOLDING ONTO CATEGORICAL AT
LEAST FOR A FEW HOURS ON MONDAY MORNING. CHANGED VERY LITTLE OF THE
REMAINING FORECAST PACKAGE FROM 00Z TUESDAY ONWARD.

&&

.PREV DISCUSSIONS...

951 PM EDT SAT MAY 29 2004

FORECAST ON TRACK THIS EVENING.  WITH WARM FRONT PUSHING NORTH FROM
TN WILL EXPECT MILDER TEMPS IN THE SOUTHWEST COUNTIES AND THE
EARLIEST CHANCE OF SHOWERS AND ONLY AN ISOLATED THUNDERSTORM.  TO
THE NORTHEAST...EXPECT PRECIP MORE TOWARDS MORNING AND WITH WARM
FRONT JUST ARRIVING...TEMPS STILL EXPECTED TO SPLIT SOME.
UPDATE OUT SHORTLY.

&&

530 PM EDT SAT MAY 29 2004

WARM FRONT WILL RETURN NORTHEAST ACROSS THE AREA LATE TONIGHT AND
EARLY SUNDAY...COINCIDING WITH A SHORTWAVE...RESULTING IN A CHANCE
OF SHOWERS/STORMS. DESTABILIZATION ON SUNDAY WILL ADD TO THE
POTENTIAL FOR CONVECTION...BUT AS THE FRONT AND SHORT WAVE MOVE TO
THE NORTHEAST...WILL EXPECT A RELATIVE LULL FOR A WHILE. ON SUNDAY
NIGHT A COLD FRONT WILL ENTER FROM THE NORTHWEST...WITH A LOW LEVEL
JET SETTING UP AHEAD OF IT. WITH SIGNIFICANT SHEAR...THERE IS A
CONSIDERABLE SEVERE THREAT. ALTHOUGH...ON THE OTHER HAND THE
GREATEST INSTABILITY FOR THIS EVENT WOULD APPEAR TO BE TO OUR
WEST...SO THE STORMS COULD VERY WELL BE WEAKENING AS THEY ARRIVE.

DRIER AIR ARRIVE BEHIND THE DISSOLVING COLD FRONT WILL ARRIVE ON
MONDAY...AND ANY LINGERING CONVECTION WILL TAPER OFF.

AT THIS TIME...ANY PRECIP CHANCE FOR THE REST OF THE WEEK LOOKS TO
BE 30 PERCENT OR LESS. EXPECTING A WEAKER SECONDARY FRONT ON
TUESDAY...BUT MOISTURE RETURN WOULD BE LIMITED. LATE WEEK SEEMS
UNCERTAIN AS WELL...WITH THE GFS BRINGING AN UPPER LOW OUR DIRECTION
FROM THE NORTHWEST...BUT CONFIDENCE IN THE DETAILS IN THAT TIME
FRAME IS LOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES....NONE.

&&

GEOGERIAN
Hazardous weather outlook, May 30, 5:55 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT SUN MAY 30 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
555 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS MAY BE SEVERE LATER TONIGHT. WHILE DAMAGING WIND WILL BE THE
PRIMARY THREAT...LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A
POSSIBILITY.

IN ADDITION...FLASH FLOODING WILL BE A CONCERN AS HEAVY RAINFALL WILL
LIKELY ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY
NIGHT...AND AGAIN ON SATURDAY.

SOME OF THE STORMS ON MONDAY MAY BE SEVERE EARLY IN THE
MORNING...PARTICULARLY FOR THE SOUTHEASTERN KENTUCKY COUNTIES.
AGAIN...DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LARGE HAIL
AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY.

FLASH FLOODING WILL CONTINUE TO BE A CONCERN THROUGH THE MORNING
HOURS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND INTO MONDAY
MORNING.

GEOGERIAN

In the hours before

Local storm report, May 30, 1:23 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             HAZARD                  37.25N 83.20W
05/30/2004  0.75 INCH        PERRY              KY   LAW ENFORCEMENT

&&

DBS
Local storm report, May 30, 1:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLASH FLOOD      HAZARD                  37.25N 83.20W
05/30/2004                   PERRY              KY   PUBLIC

            6 INCHES OF WATER FLOWING ACROSS ROAD AT APPELBEES.

&&

DBS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:08 PM EDTSevere Thunderstorm WarningJKLBreathitt22 min
May 30, 1:13 PM EDTFlash Flood WarningJKLBreathitt3 hr
May 30, 1:24 PM EDTSevere Thunderstorm WarningJKLKnott, Letcher, Perry51 min
May 30, 1:30 PM EDTFlash Flood WarningJKLPerry3 hr
May 30, 2:02 PM EDTTornado WarningJKLClay28 min
May 30, 2:10 PM EDTSevere Thunderstorm WarningJKLLeslie35 min
May 30, 2:41 PM EDTSevere Thunderstorm WarningJKLHarlan49 min
May 30, 2:58 PM EDTSevere Thunderstorm WarningJKLJackson47 min
May 30, 3:11 PM EDTFlash Flood WarningJKLLeslie, Letcher3 hr
May 30, 3:14 PM EDTTornado WarningJKLJackson31 min
May 30, 3:21 PM EDTFlash Flood WarningJKLHarlan4 hr
May 30, 3:39 PM EDTTornado WarningJKLClay36 min
May 30, 3:59 PM EDTFlash Flood WarningJKLClay4 hr
May 30, 4:20 PM EDTSevere Thunderstorm WarningJKLClay25 min
May 30, 4:27 PM EDTFlash Flood WarningJKLKnott, Perry4 hr
May 30, 4:38 PM EDTTornado WarningJKLLeslie37 min
May 30, 4:49 PM EDTTornado WarningJKLHarlan41 min
May 30, 5:28 PM EDTSevere Thunderstorm WarningJKLHarlan17 min
May 30, 6:04 PM EDTSevere Thunderstorm WarningJKLEstill41 min
May 30, 6:22 PM EDTTornado WarningJKLLeslie23 min
May 30, 6:26 PM EDTTornado WarningJKLJackson49 min
May 30, 6:33 PM EDTSevere Thunderstorm WarningJKLPowell42 min
May 30, 6:39 PM EDTTornado WarningJKLEstill, Powell51 min
May 30, 6:41 PM EDTFlash Flood WarningJKLEstill, Montgomery, Powell4 hr
May 30, 7:31 PM EDTTornado WarningJKLPowell44 min
May 30, 7:39 PM EDTSevere Thunderstorm WarningJKLMontgomery51 min
May 30, 7:49 PM EDTTornado WarningJKLEstill41 min
May 30, 7:56 PM EDTSevere Thunderstorm WarningJKLWolfe34 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.